South Dakota, 2021

Damaging Wind in South Dakota, May 23, 2021

May 23, 2021 · NWS FSD · 1 event in 1 county or zone

Thunderstorms moved out of central South Dakota into the James River Valley late in the evening. While winds were generally from 40 to 50 mph, one stronger cell produced a severe wind gust near Huron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms moved out of central South Dakota into the James River Valley late in the evening. While winds were generally from 40 to 50 mph, one stronger cell produced a severe wind gust near Huron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 23, 10:22 PM CST, 27 minutes earlier.

Area forecast discussion, May 23, 10:22 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1122 PM CDT Sun May 23 2021

.SHORT TERM...(This Evening through Monday)
Issued at 248 PM CDT Sun May 23 2021

Fairly expansive cumulus field as of mid afternoon with a few
showers and thunderstorms. Most focused area of convection is along
the Buffalo Ridge where better surface convergence has allowed for
greater coverage. RAP mesoanalysis confirms effective deep layer
shear is weak however with with MLCAPE values around 1000 J/kg,
can't rule out the possibility of a storm or two pulsing to near
strong/severe levels. Additionally, given the presence of a
boundary, a non-zero (although extremely low) chance of a brief
funnel although RAP analyzed surface vorticity is far from
impressive. This will continue to progress northeastward thru the
late afternoon.

As we move through the evening, a pronounced wave ejecting out of
the Rockies will continue to allow for expanding thunderstorm
coverage across western SD and NE Panhandle with eventual upscale
growth owing to a strong boundary parallel component of deep layer
shear vectors. Previously mentioned wave pivots northeastward away
from our coverage area and, combined with weaker instability and
shear parameters with eastward extent, should result in a weakening
trend of this convection as it approaches the MO River. This
decrease in strength is reflected well in latest HREF guidance. With
all of this said, not out of the question that areas west of the
James River still stand the risk of borderline severe wind gusts
before an eventual transition to more showers/embedded thunderstorms
east of the James River late tonight.

The eastward extent of overnight convection will have at least some
impact on the forecast for Monday via influence on the eastward
progression of the surface boundary and remnant outflow boundaries.
This will be important as forecast soundings show fairly minimal
convective inhibition and thus suspect we will likely see a fairly
early agitation to the cumulus field once better solar insolation
commences by late morning. Distinct mid/upper level forcing is again
tough to come by but weak surface convergence along the main
synoptic boundary (as well as any established outflow boundaries)
should be enough to tap into the roughly 1500 J/kg of MLCAPE.
Perhaps a bit better environment by late afternoon as the region
starts to receiving a bit more help to finalize any needed
environmental preconditioning as the right entrance region from a
departing jet streak enters the picture.

All of this to say that current indications are weak radar echos
could very well be possible near and just ahead of the surface
boundary by as early as late morning Monday with likely more
established deep convection by mid to late afternoon. Better deep
layer shear is again weighted post-frontal with effective shear in
the warm sector generally in the 20-35 kt range. This will likely
result in largely multicell clusters with perhaps some borderline
supercell characteristics. With this lack of better deep layer
shear, the severe threat may remain somewhat tempered although
initial suspicion is that at least a couple severe level storms seem
possible. Large hail up to ping pong size appears to be the primary
threat with any organized cluster also posing a damaging wind
threat. These threats are highlighted by a Day 2 Marginal from SPC.

Temperatures a few degrees either side of 80 look reasonable for
Monday with more sunshine for locations behind the boundary.

.LONG TERM...(Monday Night through Sunday)
Issued at 248 PM CDT Sun May 23 2021

Surface boundary looks to get pushed into NW IA by midday Tuesday
although if Monday's convection is less than progged, this could be
a bit slower (the opposite could also be said). This would result in
continued shower/storm chances ahead of this boundary for areas
toward the Hwy 20 corridor in NW IA although a bit more suitable
forcing may be displayed to the south/east of our coverage area.
Temperatures again in the upper 70s to mid 80s look reasonable with
westerly winds.

Brief period of shortwave ridging is expected by Wednesday with
northeasterly winds helping to usher in cooler temperatures in the
70s and lower dewpoints.

Next shortwave will be quick behind however and looks to provide a
fairly good shot at widespread precipitation Wednesday night into
Thursday. Better instability continues to look to be be mainly
bottled up south of our area so probably more of a shower with
embedded lightning setup. This would also keep temperatures rather
cool on Thursday with upper 50s to mid 60s.

Shortwave ridging returns for Friday and Saturday along with dry
conditions and gradually warming temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1122 PM CDT Sun May 23 2021

24.04Z regional radars show a line of showers and embedded
thunderstorms from KMBG to east of K9V9 to KLBF, moving to the
east-northeast around 40 mph. Made some minor adjustments to
timing at KHON/KFSD, but still expect some convective activity at
both sites overnight. With storms, southerly winds will shift to
the west-southwest and could gust as high as 35 to 40 kts. MVFR
conditions are looking less likely based on upstream observations.
For KSUX, still think majority of activity should be in shower
form.

Additional aviation challenges exist Monday afternoon/evening with
another potential line of showers and thunderstorms along a
stalled front cutting across the region. Introduced VCTS at
KFSD/KSUX from roughly 24.22Z to 25.02Z to highlight the threat,
but adjustments are likely as details are ironed out. KHON is
expected to remain dry Monday afternoon.

Light southerly breezes tonight will shift to the west-southwest
with showers/storms and remain from the southwest through the rest
of the period with some afternoon gusts to 25 kts possible.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Rogers
Hazardous weather outlook, May 23, 2:13 PM CST, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
313 PM CDT Sun May 23 2021

IAZ001>003-012>014-020>022-031-032-MNZ089-090-097-098-NEZ013-014-
SDZ040-055-056-061-062-066-067-069>071-242015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-
Brookings-Lake-Moody-McCook-Minnehaha-Turner-Lincoln-Yankton-Union-
313 PM CDT Sun May 23 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible this afternoon and evening.
Severe weather is unlikely although any stronger storms may produce
small hail and gusty winds.

A line of thunderstorms moves east overnight and into Monday
morning. These storms are expected to weaken by time they reach
Interstate 29 However, brief gusty winds to 40 mph and small hail
could be possible into early Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms may again be possible Monday afternoon.
A few strong to severe storms are possible.

Additional thunderstorms are likely late Wednesday through
Thursday. Severe thunderstorm risks are low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-039-050-052>054-057>060-063>065-068-242015-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-
313 PM CDT Sun May 23 2021

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms that develop across western South Dakota and
Nebraska will track eastward late this evening. These storms may
form into a line as they move east, reaching central South Dakota
by 10pm and moving into the James River Valley after midnight.

While this activity will begin to weaken prior to reaching the
outlook area, it may still be capable of producing strong winds up to
60 mph and small hail as it moves through.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated thunderstorms may again be possible Monday afternoon,
however the greatest severe weather risk will fall across
northwestern Iowa and northeastern Nebraska.

Additional thunderstorms are likely late Wednesday through
Thursday. Severe thunderstorm risks are low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-081-242015-
Lincoln-Lyon-Murray-Cottonwood-
313 PM CDT Sun May 23 2021

This Hazardous Weather Outlook is for southwest Minnesota.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will remain possible thru the afternoon.
While unlikely, a stronger storm capable of up to quarter size hail
is possible along with a very low chance of a funnel cloud.

Additional showers and thunderstorms are possible late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms may again be possible Monday afternoon.
A few strong to severe storms are possible.

Additional thunderstorms are likely late Wednesday through
Thursday. Severe thunderstorm risks are low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Aberdeen radar (KABR), 119 km away, was scanning. The volume nearest the first event began at 04:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beadle

When
May 23, 10:49 PM CST to 10:51 PM CST
Where
Beadle County, 0.69 mi N of (Hon)huron Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.390, -98.230

Wind gust was measured by automated station KHON.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962029.